Alert archive / Wyoming / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 28, NWS Cheyenne, WY

May 23, 2008Laramie County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at May 23, 2008, 2:34 PM MDT for Laramie County, Wyoming. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 23, 2008, 2:34 PM MDT (20:34 UTC)
Expired
May 23, 2008, 3:00 PM MDT
In force
26 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon

County Laramie County, WY

The radar

The Cheyenne radar (KCYS), 8 km from the middle of the area, began a volume at 20:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 7, 12:52 PM MSTTornado WatchSPC146 days
May 23, 12:41 PM MDTTornado WatchSPC6 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 8.6 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2008-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2008-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
974 m above ground
0-6 km bulk shear
87 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
149 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KCYS 232034
SVRCYS
WYC021-232100-
/O.NEW.KCYS.SV.W.0028.080523T2034Z-080523T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
234 PM MDT FRI MAY 23 2008

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL LARAMIE COUNTY IN SOUTHEAST WYOMING...
  THIS INCLUDES THE CITY OF CHEYENNE...

* UNTIL 300 PM MDT

* AT 227 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED 8 MILES SOUTH OF CHEYENNE...AND MOVING NORTH AT
  34 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CHEYENNE BY 240 PM...
  WARREN AF BASE BY 245 PM...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
CHEYENNE AT 1-800-269-6220.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM FRIDAY EVENING FOR
CENTRAL NEBRASKA AND SOUTHEASTERN WYOMING.

LAT...LON 4129 10502 4129 10484 4103 10470 4100 10486
TIME...MOT...LOC 2034Z 160DEG 30KT 4109 10482

$$

SOWKO
2 follow-up statements
000 
WWUS55 KCYS 232045
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
245 PM MDT FRI MAY 23 2008

WYC021-232100-
/O.CON.KCYS.SV.W.0028.000000T0000Z-080523T2100Z/
LARAMIE WY-
245 PM MDT FRI MAY 23 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM MDT
FOR CENTRAL LARAMIE COUNTY...

AT 239 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. 
THIS STORM WAS LOCATED NEAR WARREN AF BASE...OR NEAR CHEYENNE...
MOVING NORTH AT 36 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  I-25 MM 21 BY 255 PM...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM FRIDAY EVENING FOR
CENTRAL NEBRASKA AND SOUTHEASTERN WYOMING.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
CHEYENNE AT 1-800-269-6220.

LAT...LON 4129 10502 4129 10484 4112 10476 4106 10489
TIME...MOT...LOC 2045Z 159DEG 31KT 4119 10488

$$

SOWKO
000 
WWUS55 KCYS 232055
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
255 PM MDT FRI MAY 23 2008

WYC021-232105-
/O.EXP.KCYS.SV.W.0028.000000T0000Z-080523T2100Z/
LARAMIE WY-
255 PM MDT FRI MAY 23 2008

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL LARAMIE COUNTY WILL
EXPIRE AT 300 PM MDT...

THE STORM HAS DECREASED IN INTENSITY AND IS NO LONGER SEVERE.
THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM FRIDAY EVENING FOR
CENTRAL NEBRASKA AND SOUTHEASTERN WYOMING.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
CHEYENNE AT 1-800-269-6220.

LAT...LON 4129 10502 4129 10484 4112 10476 4106 10489
TIME...MOT...LOC 2055Z 159DEG 31KT 4127 10492

$$

SOWKO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 3:11 AM MDT, 11 hours 23 minutes earlier.

Area forecast discussion, May 23, 3:11 AM MDT, 11 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
311 AM MDT FRI MAY 23 2008

.SHORT TERM...TODAY THRU SATURDAY NIGHT...
OVERALL PATTERN HAS NOT CHANGED MUCH FROM YESTERDAY WITH STRONG
UPPER LOW HOLDING OVER THE WRN CONUS WITH UPPER IMPULSES AND SPEED
MAXES EJECTING NORTHWARD OVER THE ROCKY MTNS AND ADJACENT HIGH
PLAINS LIKELY TO PRODUCE ANOTHER ROUND OF TSTRMS TODAY...WITH SOME
STORMS LIKELY SEVERE AGAIN PRIMARILY OVER THE SRN NEB PANHANDLE
WHERE SFC BOUNDARY WILL EXIST EAST OF SFC LOW WHICH SHOULD BE
SOMEWHERE OVER EXTREME NE COLORADO. WILL HAVE TO WATCH AREAS THAT
RECEIVED HEAVY RAINS FROM YESTERDAYS CONVECTION FOR POTENTIAL
FLOODING PROBLEMS IF MORE HEAVY RAINS MOVE ACROSS THOSE SAME
AREAS. ACTIVITY WILL DECREASE THIS EVENING AS SIG PIECE OF UPPER
LOW BREAKS OFF AND LIFTS INTO THE NORTHERN HIGH PLAINS ALONG WITH
SFC LOW AND ALLOWS SFC BOUNDARY TO PUSH EAST. EXPECT LESS ACTIVITY
SATURDAY AS CWA BASICALLY WILL BE IN BETWEEN THE TWO UPPER LOWS
WITH SOME DRIER AIR AND LESS INSTABILITY SPREADING OVER THE
REGION. WILL STILL MAINTAIN LOW POPS OVER THE CWA AS MID LEVELS OF
THE ATMOSPHERE WILL STILL BE RATHER COOL BUT SEVERE POTENTIAL WILL
BE FURTHER EAST.

.LONG TERM...SUNDAY THROUGH THURSDAY.
AN UPPER LEVEL LOW IS FORECAST...WITH FAIRLY GOOD MODEL
AGREEMENT...TO MOVE SOUTH OVER HUDSON BAY BY SUNDAY AND THIS
FEATURE SHOULD BE THE TRIGGER TO BREAK DOWN THE OMEGA BLOCKING
PATTERN IN PLACE ACROSS THE CONTINENTAL UNITED STATES. EVEN AS THE
UPPER TROUGH OVER THE WEST OPENS UP...JET ENERGY WILL CONTINUE TO
BRING SHORT-WAVE DISTURBANCES ACROSS SOUTHEAST WYOMING AND THE
NEBRASKA PANHANDLE AND THEREFORE HAVE INCREASED PRECIPITATION
CHANCES OVER MUCH OF THE AREA CLOSER TO CLIMATOLOGICAL VALUES.
TEMPERATURES WILL BE GENERALLY WITHIN 5 TO 8 DEGREES OF NORMAL
VALUES THROUGH THE PERIOD...WITH MID 60S TO MID 70S FOR EXPECTED
AFTERNOON HIGHS.

&&

.AVIATION...
MAINLY MVFR/LOCAL IFR CONDITIONS OVR MUCH OF THE SE WY
PLAINS INTO THE NEB PANHANDLE TODAY DUE TO LOW CIGS WITH IMPROVING
CONDITIONS TONIGHT.  SHOWERS AND TSTRMS INCRG TODAY THEN GRADUALLY
DIMINISHING TONIGHT.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...FLOOD WATCH UNTIL 6 PM FRIDAY FOR WYZ061-WYZ063.
NE...NONE.

&&

SHORT TERM/AVIATION...RE
LONG TERM....SJC
Hazardous weather outlook, May 23, 10:20 AM MDT, 4 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1020 AM MDT FRI MAY 23 2008

NEZ001>003-019>021-054-055-WYZ059>070-241145-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-CONVERSE-NIOBRARA-SOUTHWEST CARBON-NORTH CARBON-
SNOWY RANGE-NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE-
PLATTE-GOSHEN-CHEYENNE FOOTHILLS-PINE BLUFFS-
1020 AM MDT FRI MAY 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL REDEVELOP THIS AFTERNOON.
SOME THUNDERSTORMS ARE EXPECTED TO BE SEVERE OVER THE NEBRASKA
PANHANDLE...WITH A SLIGHT RISK OF SEVERE STORMS EAST OF THE LARAMIE
RANGE IN WYOMING.  THE MAIN THREAT WITH THE STORMS WILL BE LARGE
HAIL...WITH A TORNADO POSSIBLE IN THE NEBRASKA PANHANDLE.

A FLOOD WARNING REMAINS IN EFFECT FOR MUCH OF PLATTE COUNTY
WYOMING THROUGH FRIDAY AS ADDITIONAL RAINFALL AND EXISTING HIGH
WATER LEVELS WILL PRODUCE CONTINUED FLOODING OVER PORTIONS OF THE
COUNTY.

ANOTHER FLOOD WARNING REMAINS IN EFFECT FOR THE LITTLE SNAKE
RIVER IN FAR SOUTHWEST CARBON COUNTY THROUGH 300 PM MDT TODAY.

THE FLOOD WATCH CONTINUES FOR CENTRAL AND SOUTHERN PARTS OF CARBON
COUNTY THROUGH FRIDAY. THERE IS A CONCERN THAT ADDITIONAL SHOWERS
DURING THAT TIME COULD CAUSE SOME RIVERS AND STREAMS ALREADY
SWOLLEN WITH SNOW MELT RUNOFF TO FLOOD.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS EACH DAY AS DISTURBANCES
MOVE THROUGH THE UPPER LEVEL TROUGH TO THE WEST ALONG THE PACIFIC
COAST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT...ESPECIALLY IN
THE NEBRASKA PANHANDLE AND EXTREME SOUTHEAST WYOMING.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Local storm report, May 23, 1:43 PM MDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
143 PM MDT FRI MAY 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0125 PM     HAIL             5 NE CHEYENNE           41.20N 104.72W
05/23/2008  M0.88 INCH       LARAMIE            WY   TRAINED SPOTTER

0127 PM     HAIL             7 NE CHEYENNE           41.22N 104.70W
05/23/2008  M0.50 INCH       LARAMIE            WY   TRAINED SPOTTER

0132 PM     HAIL             3 SE CHEYENNE           41.11N 104.75W
05/23/2008  M0.88 INCH       LARAMIE            WY   TRAINED SPOTTER

0133 PM     HAIL             2 SE CHEYENNE           41.12N 104.76W
05/23/2008  E0.25 INCH       LARAMIE            WY   PUBLIC

&&
Local storm report, May 23, 2:12 PM MDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
212 PM MDT FRI MAY 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0133 PM     HAIL             5 SE CHEYENNE           41.09N 104.72W
05/23/2008  M1.00 INCH       LARAMIE            WY   TRAINED SPOTTER

0133 PM     FUNNEL CLOUD     10 SE CHEYENNE          41.04N 104.66W
05/23/2008                   LARAMIE            WY   TRAINED SPOTTER

            SITED SOUTH OF ARCHER

0133 PM     HAIL             11 SE CHEYENNE          41.03N 104.64W
05/23/2008  E1.25 INCH       LARAMIE            WY   UTILITY COMPANY

            AT WATER TREATMENT PLANT

0133 PM     HAIL             5 SE CHEYENNE           41.09N 104.72W
05/23/2008  M1.00 INCH       LARAMIE            WY   TRAINED SPOTTER

&&
Local storm report, May 23, 2:16 PM MDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED TIME
NATIONAL WEATHER SERVICE CHEYENNE WY
216 PM MDT FRI MAY 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0133 PM     HAIL             5 SE CHEYENNE           41.09N 104.72W
05/23/2008  M1.00 INCH       LARAMIE            WY   TRAINED SPOTTER

0159 PM     FUNNEL CLOUD     10 SE CHEYENNE          41.04N 104.66W
05/23/2008                   LARAMIE            WY   TRAINED SPOTTER

            SITED SOUTH OF ARCHER

0209 PM     HAIL             11 SE CHEYENNE          41.03N 104.64W
05/23/2008  E1.25 INCH       LARAMIE            WY   UTILITY COMPANY

            AT WATER TREATMENT PLANT

0210 PM     HAIL             5 SE CHEYENNE           41.09N 104.72W
05/23/2008  M1.00 INCH       LARAMIE            WY   TRAINED SPOTTER

&&

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 7:58 PM MDTTornado WarningCYSLaramie32 min
May 22, 8:28 PM MDTTornado WarningCYSLaramie32 min
May 22, 9:06 PM MDTSevere Thunderstorm WarningCYSGoshen, Laramie39 min
May 22, 10:56 PM MDTAreal Flood WarningCYSPlatte18 hr
May 23, 1:28 PM MDTSevere Thunderstorm WarningCYSLaramie47 min
May 23, 2:00 PM MDTTornado WarningCYSLaramie45 min
May 23, 2:39 PM MDTSevere Thunderstorm WarningCYSLaramie37 min
May 23, 3:14 PM MDTTornado WarningCYSLaramie28 min
May 23, 3:22 PM MDTSevere Thunderstorm WarningCYSPlatte53 min
May 23, 3:40 PM MDTTornado WarningCYSLaramie, Platte50 min
May 23, 4:05 PM MDTTornado WarningCYSPlatte25 min
May 23, 4:23 PM MDTTornado WarningCYSLaramie52 min
May 23, 4:25 PM MDTSevere Thunderstorm WarningCYSPlatte65 min
May 23, 4:30 PM MDTSevere Thunderstorm WarningCYSPlatte45 min
May 23, 5:07 PM MDTSevere Thunderstorm WarningCYSNiobrara53 min
May 23, 5:10 PM MDTAreal Flood WarningCYSConverse, Goshen, Niobrara, Platte2 hr
May 23, 5:21 PM MDTTornado WarningCYSPlatte24 min
May 23, 5:40 PM MDTTornado WarningCYSGoshen19 min
May 23, 5:45 PM MDTSevere Thunderstorm WarningCYSPlatte13 min
May 23, 5:53 PM MDTTornado WarningCYSPlatte13 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.